Alert archive / Montana / Winter Storm Watches in 2012

Winter Storm Watch 4, NWS Missoula, MT

March 16, 2012Granite County, Missoula County, Ravalli County, Montana; Lemhi County, Idaho

NWS Missoula, MT issued this winter storm watch at Mar 16, 2012, 3:02 PM MDT for Granite County, Missoula County, Ravalli County, Montana; Lemhi County, Idaho. It took effect at Mar 17, 2012, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 16, 2012, 3:02 PM MDT (21:02 UTC)
In effect from
Mar 17, 2012, 6:00 AM MDT
Expired
Mar 16, 2012, 10:33 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Granite County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WWUS45 KMSO 162102
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
302 PM MDT FRI MAR 16 2012

IDZ010-171200-
/O.CAN.KMSO.WW.Y.0024.000000T0000Z-120317T0000Z/
/O.NEW.KMSO.WW.Y.0025.120317T0600Z-120319T0000Z/
/O.NEW.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/
EASTERN LEMHI COUNTY-
302 PM MDT FRI MAR 16 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MDT SUNDAY ABOVE 6500 FEET...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY AFTERNOON FOR LOST TRAIL PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW ABOVE 6500 FEET...WHICH IS IN EFFECT
FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY. A WINTER STORM WATCH FOR
LOST TRAIL PASS HAS ALSO BEEN ISSUED WHICH IS IN EFFECT FROM
SATURDAY MORNING THROUGH SUNDAY AFTERNOON.

* IMPACTS/TIMING: ANOTHER ROUND OF  SNOW IS EXPECTED TO IMPACT
  THE MOUNTAINOUS AREAS FROM LOST TRAIL PASS TO BANNOCK PASS AND
  GILMORE SUMMIT SATURDAY INTO SUNDAY. THE IMPACT OF THE
  ADDITIONAL SNOW WILL BE SLICK AND SLUSHY DRIVING CONDITIONS AT
  TIMES.

* SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 4 TO 10 INCHES ARE
  POSSIBLE FROM SATURDAY INTO SUNDAY ABOVE 6500 FEET. OVER LOST
  TRAIL PASS...ACCUMULATIONS UP TO 14 INCHES. 

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW OR ICE
ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$

MTZ006-171200-
/O.CAN.KMSO.WW.Y.0024.000000T0000Z-120317T0000Z/
/O.NEW.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/
BITTERROOT/SAPPHIRE MOUNTAINS-
302 PM MDT FRI MAR 16 2012

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY AFTERNOON FOR LOST TRAIL PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH FOR LOST TRAIL PASS...WHICH IS IN EFFECT FROM
SATURDAY MORNING THROUGH SUNDAY AFTERNOON. 

* IMPACTS/TIMING: ANOTHER ROUND OF SNOW IS EXPECTED TO IMPACT THE LOST
  TRAIL PASS SATURDAY INTO SUNDAY. THE IMPACT OF THE ADDITIONAL
  SNOW WILL BE SLICK AND SLUSHY DRIVING CONDITIONS AT TIMES.

* SNOW ACCUMULATIONS: 12 TO 14 INCHES IS POSSIBLE LOST TRAIL PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$

IDZ006-MTZ004-162215-
/O.CAN.KMSO.WW.Y.0024.000000T0000Z-120317T0000Z/
SOUTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
302 PM MDT FRI MAR 16 2012 /202 PM PDT FRI MAR 16 2012/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY FOR LOOKOUT AND LOLO PASSES. 

SNOW INTENSITY HAS DECREASED AND SNOW IS NO LONGER ACCUMULATING ON
THE ROADWAYS. THEREFORE THE SNOW ADVISORY HAS BEEN CANCELLED. 

$$

MTZ007-171200-
/O.NEW.KMSO.WW.Y.0025.120317T1200Z-120319T0600Z/
BUTTE/BLACKFOOT REGION-
302 PM MDT FRI MAR 16 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY TO
MIDNIGHT MDT SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM SATURDAY
TO MIDNIGHT MDT SUNDAY NIGHT.

* IMPACTS/TIMING:ANOTHER ROUND OF SNOW AND SLICK DRIVING
  CONDITIONS SHOULD MOVE INTO GEORGETOWN LAKE AND PHILIPSBURG EARLY
  SATURDAY AND CONTINUE AT TIMES THROUGH SUNDAY. IN ANACONDA AND
  BUTTE...THE PRECIPITATION SHOULD START OUT AS LIGHT SNOW
  SATURDAY MORNING...THEN CHANGE TO RAIN SATURDAY MID DAY AND THEN
  BACK TO SNOW AND SLICK DRIVING CONDITIONS SATURDAY NIGHT INTO
  SUNDAY.

* SNOW ACCUMULATIONS: VARIABLE SNOW CONDITIONS EXPECTED SATURDAY
  AND SUNDAY IN THE BUTTE/BLACKFOOT REGION. GEORGETOWN LAKE SHOULD
  SEE 10 TO 12 INCHES...PHILIPSBURG 4 TO 8 INCHES. IN ANACONDA AND
  BUTTE THE MAIN SNOW SHOULD NOT DEVELOP UNTIL SATURDAY NIGHT AND
  SUNDAY WITH 3 TO 6 INCHES EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE TO PHILIPSBURG
  SATURDAY THROUGH SUNDAY. BUTTE TO ANACONDA AND MACDONALD PASS
  SHOULD MAINLY BE IMPACTED SATURDAY NIGHT AND SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
1 follow-up statement
249 
WWUS45 KMSO 170433
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1033 PM MDT FRI MAR 16 2012

IDZ010-171245-
/O.UPG.KMSO.WW.Y.0025.120317T0600Z-120319T0000Z/
/O.NEW.KMSO.WS.W.0004.120317T1200Z-120319T0000Z/
/O.UPG.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/
EASTERN LEMHI COUNTY-
1033 PM MDT FRI MAR 16 2012

...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT
SUNDAY FOR LOST TRAIL PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING ABOVE 6500 FEET FOR SNOW WHICH IS IN EFFECT FROM 6
AM SATURDAY TO 6 PM MDT SUNDAY.

* IMPACTS/TIMING: ACCUMULATING SNOW IS EXPECTED TO IMPACT THE
  MOUNTAINOUS AREAS FROM LOST TRAIL PASS TO BANNOCK PASS AND LEMHI
  PASS THROUGH SUNDAY. ROADWAYS WILL BECOME SLICK AND SLUSHY AT
  TIMES.

* SNOW ACCUMULATIONS: 4 TO 10 INCHES.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ006-171245-
/O.UPG.KMSO.WS.A.0004.120317T1200Z-120319T0000Z/
/O.NEW.KMSO.WS.W.0004.120317T1200Z-120319T0000Z/
BITTERROOT/SAPPHIRE MOUNTAINS-
1033 PM MDT FRI MAR 16 2012

...WINTER STORM WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM MDT
SUNDAY FOR LOST TRAIL PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW FOR LOST TRAIL PASS...WHICH IS IN EFFECT
FROM 6 AM SATURDAY TO 6 PM MDT SUNDAY.

* IMPACTS/TIMING: SNOW WILL IMPACT LOST TRAIL PASS THROUGH
  SUNDAY...CAUSING SLICK AND SLUSHY DRIVING CONDITIONS AT TIMES.

* SNOW ACCUMULATIONS: UP TO 14 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ007-171245-
/O.CON.KMSO.WW.Y.0025.120317T1200Z-120319T0600Z/
BUTTE/BLACKFOOT REGION-
1033 PM MDT FRI MAR 16 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY
TO MIDNIGHT MDT SUNDAY NIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO
MIDNIGHT MDT SUNDAY NIGHT. 

* IMPACTS/TIMING: SNOWY CONDITIONS WILL CREATE SLICK DRIVING
  CONDITIONS THROUGH GEORGETOWN LAKE AND PHILIPSBURG EARLY
  SATURDAY AND CONTINUE AT TIMES THROUGH SUNDAY.

  IN ANACONDA AND BUTTE...DIFFICULT DRIVING CONDITIONS ARE ALSO
  EXPECTED DUE TO PRECIPITATION CHANGING BETWEEN SNOW AND RAIN
  THROUGHOUT THE DAY.

* SNOW ACCUMULATIONS: GEORGETOWN LAKE: 10 TO 12 INCHES.
  PHILIPSBURG: 4 TO 8 INCHES. ANACONDA AND BUTTE: 3 TO 6 INCHES
  EXPECTED SATURDAY NIGHT INTO SUNDAY.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS


&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 2:55 PM MDT, 7 minutes earlier.

Area forecast discussion, Mar 16, 2:55 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
255 PM MDT FRI MAR 16 2012

.DISCUSSION...ANOTHER WAVE OF SHOWERS WILL MOVE ACROSS THE
REGION THIS AFTERNOON BEFORE AN EVENING OF MORE MILD...IF STILL
WET WEATHER TONIGHT. EXPECT RAIN SHOWERS IN THE VALLEYS WITH
INTERMITTENT SNOW SHOWERS IMPACTING TRAVEL OVER THE PASSES
TONIGHT.

A SIGNIFICANT WEATHER DISTURBANCE AND SURFACE LOW PRESSURE SYSTEM WILL
MOVE NORTHEASTWARD ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO
SATURDAY. THIS WEATHER SYSTEM WILL PRODUCE AREAS OF MODERATE TO
HEAVY PRECIPITATION...ESPECIALLY FROM ABOUT MISSOULA SOUTH AND
EASTWARD. THE AIR MASS SHOULD MODERATE ENOUGH IN ADVANCE OF
WEATHER DISTURBANCE TO TEMPORARILY RAISE SNOW LEVELS ABOVE VALLEY
FLOORS SATURDAY. HOWEVER...COOLER AIR SHOULD SURGE ACROSS THE
REGION BEHIND THIS WAVE LATE SATURDAY AND SATURDAY NIGHT RESULTING
IN THE PRECIPITATION TRANSITIONING BACK TO SNOW MANY VALLEY
AREAS. YET ANOTHER WAVE OF ENERGY AND MOISTURE MAY SHIFT
NORTHEASTWARD ACROSS WESTERN MONTANA SUNDAY...BUT THE MAIN
DIFFERENCE IS THE AIR MASS SHOULD BE COOLER. WE HAVE ISSUED
HEADLINES FOR SOME SOUTHWEST MONTANA AND LEMHI COUNTY MOUNTAINOUS
AREAS FOR SIGNIFICANT SNOW THROUGH THE WEEKEND. VALLEYS ROAD
CONDITIONS WILL BE QUITE VARIABLE AND POSSIBLY BECOMING LOCALLY
SLICK SATURDAY NIGHT INTO SUNDAY.

MONDAY THROUGH FRIDAY...MODELS AGREE THAT THE WEATHER WILL REMAIN
UNSETTLED THROUGH NEXT WEEK. TIMING OF INDIVIDUAL WAVES MOVING
THROUGH THE ACTIVE WESTERLY FLOW WILL BE DIFFICULT HOWEVER TUESDAY
NIGHT THROUGH WEDNESDAY APPEAR TO BE THE WETTEST PERIOD OF THE
WEEK. ENSEMBLE MODEL GUIDANCE KEEPS THE STRONGEST FORCING FARTHER
NORTH AND BRINGS IN WARMER AIR WHEN COMPARED TO THE GFS AND ECMWF.
FOR THIS REASON KEPT THE EXTENDED PORTION OF THE FORECAST TRENDED
TOWARDS WARMER GUIDANCE AND MAINTAINED LOWER PRECIPITATION CHANCES.

&&

.AVIATION...RAIN AND SNOW SHOWERS WILL DECREASE BUT CONTINUE
THROUGH THE NIGHT AND START TO INCREASE AGAIN EARLY IN THE MORNING
WITH THE NEXT APPROACHING SYSTEM. PARTIAL MOUNTAIN OBSCURATIONS
WILL INCREASE OVERNIGHT. CEILINGS AND VISIBILITY WILL
VARY...OFTEN QUICKLY WITH SHOWERS...BUT OVERALL THERE SHOULD BE
FEW IMPACTS FOR THE MAJOR TERMINALS SUCH AS KMSO...KGPI...AND KBTM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MDT
     SUNDAY NIGHT BUTTE/BLACKFOOT REGION.

     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR LOST TRAIL PASS.

ID...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR LOST TRAIL PASS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
     ABOVE 6500 FEET FOR THE EASTERN LEMHI COUNTY.

&&

SHORT TERM...LEACH
LONG TERM....BAUCK/LOEFFELBEIN
AVIATION...LEACH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:15 PM MDTAreal Flood AdvisoryMSOLincoln13 hr
Mar 16, 3:02 PM MDTWinter Weather AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow46 hr
Mar 16, 3:45 PM MDTAreal Flood AdvisoryMSOIdaho6 hr

Nearby

Winter Storm Watches in Montana, 2012Winter Storm Watches in Idaho, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.